Texas, 2017

Astronomical Low Tide in Texas, January 23 to 26, 2017

January 23 to 26, 2017 · NWS LCH · 2 events in 1 county or zone

A series of cold fronts produced strong north to northwest winds across the coast. This pushed the tides below -1 MLLW during multiple tide cycles.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A series of cold fronts produced strong north to northwest winds across the coast. This pushed the tides below -1 MLLW during multiple tide cycles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 22, 10:02 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jan 22, 10:02 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1002 PM CST Sun Jan 22 2017

.UPDATE...
Only minor adjustments to hourly wind/temperature/dewpoint grids
to bring in line with recent obs/trends, but overall fcst is on
track tonight. Winds are beginning to diminish a bit acrs the
area and still look to fall below advisory criteria by midnight.
Wrap-around moisture and low clouds on the back side of the low
are decreasing over the area and expected to slide east overnight,
leaving the area under clear skies by late tonight/early Monday.

24

&&

.PREV DISCUSSION... /issued 908 PM CST Sun Jan 22 2017/

AVIATION...
Strong west to west-northwest winds 20-30 kts with gusts 30-40
kts to continue this evening, only slowly diminishing from west to
east. Low to mid level clouds associated with the western wrap
around moisture currently affecting the region. Winds expected to
diminish significantly by 12z Monday.

DML

PREV DISCUSSION... /issued 446 PM CST Sun Jan 22 2017/

DISCUSSION...
Vigorous upper low and associated SFC cyclone will continue to
track east toward the Mid Atlantic states tonight and MON, before
turning and lifting NE along the East Coast on TUE. Upper ridging
was noted over the Four Corners region, with upstream Pacific jet
energy impinging into SRN CA.

Tight pressure gradient associated with the still deepening
cyclone along with 40-45 KT winds in the lowest half KM or so
overspreading the area will continue to result in strong/gusty W
to NW winds late this afternoon. As mentioned in the discussion
this morning, period of strongest winds is just beginning, with
recent gusts of 40-45 MPH observed over SE TX and SW LA. Forecast
soundings indicate that a well mixed boundary layer will continue
well into the evening, so the wind advisory was extended through
midnight. An early cancellation is possible over parts of East TX
into West Central LA as winds are progged to begin decreasing
from west to east and may fall below criteria by mid evening.

Large area of wrap-around stratiform rain continues over much of
N and Central LA. Latest guidance indicates that the bulk of this
activity will remain north of the area while gradually shifting
east this evening, so will only carry a small PoP over a part of
East Central LA. While cooler, temperatures tonight will remain
above seasonal normals, falling into the mid/upper 40s away from
the coast.

Ridging at the SFC and aloft will build east into the area
tomorrow, with south winds returning by tomorrow evening as the
sfc high shifts to the east and the aforementioned jet energy
yields a developing lee cyclone. This low is forecast to track
eastward and reach the Great Lakes on WED, dragging a trailing
CDFNT through the area. Limited MSTR progged to be in place, so
will continue with low end chance PoPs. Mild and dry weather to
prevail in the wake of this front, with a developing broad ERN
CONUS trof sending a reinforcing front through on SAT.

MARINE...
A strong area of low pressure will move across the south central
US then up the East coast by Monday. West to northwest winds of
gale force are expected to continue over the Gulf waters this
evening, but should begin to decrease and drop below warning
criteria by early Monday morning. A small craft advisory will
likely be needed for all or parts of the Gulf waters beyond this
time. A small craft advisory continues for the coastal lakes and
bays. Water levels have begun to respond to the strong offshore
flow, and low water conditions are expected to develop this
evening on the coastal lakes and bays, persisting through and
including Monday morning. A brief period of light winds is
expected Monday evening, with a modest onshore flow developing
after midnight and continuing until a cold front crosses the area
on Wednesday. A modest offshore flow will prevail behind the front
through the end of the week.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  45  62  43  73 /  10   0   0   0
LCH  48  67  50  76 /   0   0   0   0
LFT  51  67  49  76 /  10   0   0   0
BPT  48  69  54  78 /   0   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until midnight CST tonight for LAZ027>033-041>045-
     052>055-073-074.

TX...Wind Advisory until midnight CST tonight for TXZ180-201-215-216-
     259>262.

GM...Gale Warning until 6 AM CST Monday for GMZ450-452-455-470-472-
     475.

     Low Water Advisory until noon CST Monday for GMZ430-432-435.

     Small Craft Advisory until 6 AM CST Monday for GMZ430-432-435.

&&

PUBLIC...04
Hazardous weather outlook, Jan 22, 5:06 AM CST, 18 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
506 AM CST SUN JAN 22 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
231115-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
506 AM CST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA, SOUTH CENTRAL LOUISIANA, SOUTHWEST LOUISIANA, WEST
CENTRAL LOUISIANA, AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WEST TO NORTHWEST WINDS WILL DEVELOP TODAY
AS A STRONG LOW PRESSURE SYSTEM MOVES ACROSS THE AREA. A WIND
ADVISORY IS IN AFFECT FOR ALL INLAND AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FROM MONDAY THROUGH SATURDAY...NO SIGNIFICANT WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-231115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
506 AM CST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE GALE WARNING WILL CONTINUE THROUGH LATE SUNDAY NIGHT AS STRONG
WINDS WITH FREQUENT GUSTS TO BETWEEN 40 AND 50 KNOTS WILL CONTINUE
WITH SEAS BUILDING TO BETWEEN 10 TO 15 FEET. A SMALL CRAFT
ADVISORY WILL REMAIN IN EFFECT FOR THE COASTAL LAKES AND BAYS
THROUGH THIS EVENING, WITH A LOW WATER ADVISORY IN EFFECT FOR
SABINE AND CALCASIEU LAKES AS THE STRONG WINDS RESULT IN BELOW
NORMAL TIDE LEVELS WITH WATER LEVELS FALLING TO BETWEEN -1 TO -2
FEET MEAN LOWER LOW WATER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS AND SEAS ARE EXPECTED TO IMPROVE ON MONDAY WITH TIDE LEVELS
ALONG THE COAST RECOVERING TO NEAR NORMAL. OTHERWISE...NO
SIGNIFICANT WEATHER IS EXPECTED THROUGH THE REMAINDER OF THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

2 astronomical low tide. Local standard time, as filed.

Astronomical Low Tide, Jefferson

When
January 23, 12:00 AM CST to 11:00 AM CST
Where
Jefferson forecast zone
Reported by
C-MAN Station

Strong north winds push the tide below -1 MLLW along the Jefferson County Coast during the 23rd. The tide level hit -2.04 feet MLLW at Sabine Pass.

Astronomical Low Tide, Jefferson

When
January 26, 7:00 AM CST to 12:00 PM CST
Where
Jefferson forecast zone
Reported by
C-MAN Station

North winds pushed the tide out during the morning of the 26th to less than -1 foot MLLW. The tide fell to a low of -1.38 MLLW.

What these are

Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675175, 675177.